Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 236, NWS Birmingham, AL

June 1, 2001Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 1, 2001, 2:57 PM CDT for Cleburne County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2001, 2:57 PM CDT (19:57 UTC)
Expired
Jun 1, 2001, 3:30 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 95 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS54 KBMX 011958
SVRBHM
ALC029-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLEBURNE COUNTY IN ALABAMA

* UNTIL 330 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN TALLADEGA COUNTY...
  MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOLLIS CROSSROADS.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:35 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 1, 10:35 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1035 AM CDT FRI JUN 01 2001

LATEST SURFACE ANALYSIS INDICATES SURFACE FRONT HAS JUST ENTERED
NORTHWESTERN ALABAMA WITHIN LAST TWO HOURS. AREA RADARS INDICATING
AREA OF SHOWERS WITH A FEW THUNDERSTORMS MAINLY CONFINED TO EASTERN
PORTIONS OF FORECAST AREA...BUT REDEVELOPMENT ALONG FRONT NOTED JUST
TO THE NORTH OF ALABAMA.  WILL GO AHEAD AND REMOVE POPS FROM
NORTHWEST AND FAR WESTERN ZONES...AND LEAVE CHANCE POPS IN FROM
TCL-BHM-HSV WITH LIKELY ALL AREAS SOUTH AND EAST OF LINE.  SATELLITE
LOOP INDICATING A FEW BREAKS IN CLOUDS TO OUR WEST...BUT MOSTLY
CLOUDY SHOULD SUFFICE.

.BHM...NONE.

In the hours before

Special weather statement, Jun 1, 1:35 PM CDT, 1 hour 22 minutes before
ALZ001>038-040>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT FRI JUN 1 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK COLD FRONT NEAR A HUNTSVILLE TO TUSCALOOSA LINE WILL CONTINUE
TO MOVE SLOWLY TO THE SOUTHEAST.  SCATTERED THUNDERSTORMS WILL
CONTINUE AHEAD OF THE COLD FRONT THIS AFTERNOON AND TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WICLL
NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 1,
MONTGOMERY IS 1.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega27 min
Jun 1, 5:26 PM CDTSevere Thunderstorm WarningBMXTallapoosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.